Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2025, 7:28 PM CDT for Barber County, Comanche County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2025, 7:28 PM CDT (00:28 UTC)
- Expired
- Apr 22, 2025, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:29 PM CDT | HAIL 0.75 | 5 S Aetna, KS | Report from mPING: Dime (0.75 in.). |
| Apr 22, 7:31 PM CDT | HAIL 1 | 5 Sse Aetna, KS | Report of dime to quarter size hail, relayed via social media. |
| Apr 22, 7:39 PM CDT | HAIL 1.75 | 6 Wsw Aetna, KS | Comanche County emergency manager sent a picture of golf ball size hail via Slack. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS53 KDDC 230028
SVRDDC
KSC007-033-230115-
/O.NEW.KDDC.SV.W.0009.250423T0028Z-250423T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
728 PM CDT Tue Apr 22 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
Southeastern Comanche County in south central Kansas...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located 11 miles southwest
of Aetna, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Aetna around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9895 3701 9865 3700 9871 3700 9924
TIME...MOT...LOC 0028Z 238DEG 25KT 3697 9912
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN2 follow-up statements
829
WWUS53 KDDC 230040
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT Tue Apr 22 2025
KSC007-033-230115-
/O.CON.KDDC.SV.W.0009.000000T0000Z-250423T0115Z/
Barber KS-Comanche KS-
740 PM CDT Tue Apr 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES...
At 740 PM CDT, a severe thunderstorm was located 7 miles southwest of
Aetna, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9895 3701 9865 3700 9871 3700 9924
TIME...MOT...LOC 0040Z 239DEG 20KT 3700 9905
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN743
WWUS53 KDDC 230105
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Tue Apr 22 2025
KSC007-033-230115-
/O.CON.KDDC.SV.W.0009.000000T0000Z-250423T0115Z/
Barber KS-Comanche KS-
805 PM CDT Tue Apr 22 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES...
At 804 PM CDT, a severe thunderstorm was located near Aetna, moving
northeast at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Aetna and Hardtner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3723 9895 3701 9865 3700 9871 3700 9916
TIME...MOT...LOC 0104Z 244DEG 9KT 3704 9895
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:42 PM CDT, 46 minutes earlier. Its key messages:
- Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas.
- Unseasonably warm temperatures expected Wednesday and Thursday.
Area forecast discussion, Apr 22, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Tue Apr 22 2025 .KEY MESSAGES... - Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas. - Unseasonably warm temperatures expected Wednesday and Thursday. && .DISCUSSION... Issued at 203 PM CDT Tue Apr 22 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary bisects southwest Kansas from southwest to northeast. Thunderstorm chances (50-60%) pick up late afternoon into early evening as the SREF continues to point to a weak upper level shortwave trough exiting the Southern Rockies into the high plains of eastern Colorado/western Kansas within a relatively weak west-southwest flow. Near the surface, a stalled boundary stretches from extreme southwest Kansas northeast into central Kansas with an attendant dryline extending southward into the Texas Panhandle. Pooling moisture ahead of the dryline is expected to push surface dewpoints well up into the 50s(F) to near 60F, increasing instability with MUCAPE values upward of 1000 to 1500 J/kg. Despite a less than robust flow aloft and modest deep layer shear, sufficient instability combined and steepening mid-level lapse rates will help support potential thunderstorm development as H5 vort maxima eject out into the high plains by early evening, interacting with the stalled boundary/dryline. The best chance for rainfall remains across south central Kansas as suggested by CAMs and where the HREF/NBM both show a 20% probability of 6-hr QPF exceeding 0.25 of an inch by late evening. Severe potential is still expected to be relatively limited. More widespread shower/thunderstorm chances (60-80%) are expected late Wednesday into early Thursday as another upper level shortwave trough lifts northeast through the high plains of eastern Colorado/western Kansas, interacting with a boundary lifting back north across western Kansas as a warm front. Ample moisture return behind the front will allow surface dewpoints to climb well up into the mid/upper 50s(F) to potentially the lower 60s(F), increasing instability. Combined with steepening mid-level lapse rates, showers/thunderstorms are expected to develop late in the day as H5 vort maxima associated with the upper level shortwave lift northeast across the area, interacting with a dryline/boundary to our west and northwest. Severe potential remains marginal, partly due to weaker dynamic support aloft. Still, the latest NBM shows a fairly widespread 30-40% probability of 12-hr QPF exceeding 0.25 of an inch of rainfall across a good portion of southwest Kansas by early Thursday morning. The wetter pattern continues into Thursday as the aforementioned front begins to push back to the southeast, potentially triggering additional rounds of showers/thunderstorms. Slightly above normal temperatures are forecast tonight as a stalled frontal boundary across southwest Kansas begins to lift back north, allowing warmer air to lift back up into central and southwest Kansas, not to mention gradually climbing surface dewpoints from moisture return. The latest HREF paints a 40-50% probability of temperatures dropping below 50F in west central and extreme southwest Kansas with a 10-20% probability of temperatures falling below 55F toward central Kansas, so look for widespread lows generally in the 50s(F) with a few mid/upper 40s(F) out west. Warmer air will lift back into western/south central Kansas behind a frontal boundary pushing back north across western Kansas Wednesday, nudging H85 temperatures into the upper teens(C) in central Kansas to a little above 20C in far southwest Kansas. Expect afternoon highs up into the 70s(F) east to potentially the lower 80s(F) closer to the Colorado border. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 639 PM CDT Tue Apr 22 2025 Light north northeast winds this Tuesday evening will veer to the southeast early tonight as our surface boundary, located over south central Kansas at 22z moves back north and west. These southeasterly winds will draw more humid air back into southwest Kansas as a developing low level jet develops. This low level jet combined with increasing moisture and mid level instability may give rise to a few thunderstorms after midnight up near the Hays area. Towards daybreak the chance for storms will extend south and west into the Dodge City, Garden City and even the Liberal area as BUFR soundings suggest low VFR ceilings developing early Wednesday morning. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 22, 2:50 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 250 AM CDT Tue Apr 22 2025 KSZ030-031-043>046-061>066-074>081-084>090-230745- Trego-Ellis-Scott- Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford- Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens- Seward-Meade-Clark-Comanche-Barber-250 AM CDT Tue Apr 22 2025 /150 AM MDT Tue Apr 22 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Locally severe storms possible south of a Stafford to Greensburg and Ashland line after 5 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms Producing locally severe weather Wednesday evening and excessive rainfall into the overnight .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Severe storm and flooding reports are appreciated. 33
In the hours before
Special weather statement, Apr 22, 6:36 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 636 PM CDT Tue Apr 22 2025 KSZ090-230000- Barber KS- 636 PM CDT Tue Apr 22 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARBER COUNTY THROUGH 700 PM CDT... At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Lake City, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Medicine Lodge around 650 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. && LAT...LON 3709 9880 3725 9891 3746 9864 3720 9839 TIME...MOT...LOC 2335Z 246DEG 27KT 3720 9878 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SUGDEN
Special weather statement, Apr 22, 6:47 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 647 PM CDT Tue Apr 22 2025 KSZ089-090-230030- Barber KS-Comanche KS- 647 PM CDT Tue Apr 22 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES THROUGH 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Aetna, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Aetna around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. && LAT...LON 3726 9908 3701 9867 3700 9873 3700 9932 TIME...MOT...LOC 2346Z 242DEG 24KT 3704 9910 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SUGDEN
Special weather statement, Apr 22, 6:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Tue Apr 22 2025
KSZ081-090-230030-
Pratt KS-Barber KS-
658 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES THROUGH 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern Barber
and southeastern Pratt Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3728 9869 3739 9877 3758 9848 3757 9846
3739 9846 3738 9835 3735 9835
TIME...MOT...LOC 2357Z 245DEG 26KT 3735 9864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SUGDENSpecial weather statement, Apr 22, 6:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM CDT Tue Apr 22 2025
KSZ089-090-230045-
Barber KS-Comanche KS-
659 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Aetna around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3712 9917 3732 9885 3703 9858 3700 9878
3700 9911
TIME...MOT...LOC 2359Z 245DEG 26KT 3707 9904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SUGDENSpecial weather statement, Apr 22, 7:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Tue Apr 22 2025
KSZ090-230045-
Barber KS-
718 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN BARBER COUNTY THROUGH
745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Medicine Lodge around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3709 9868 3726 9881 3739 9847 3739 9846
3738 9835 3719 9835
TIME...MOT...LOC 0018Z 235DEG 28KT 3721 9867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:18 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Apr 22, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| Apr 22, 7:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| Apr 22, 8:51 PM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Apr 22, 8:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 9:25 PM CDT | Special Weather Statement | DDC | Barber | 50 min |
| Apr 23, 9:34 AM CDT | Special Weather Statement | DDC | Edwards | 26 min |
| Apr 23, 10:05 AM CDT | Special Weather Statement | DDC | Trego | 25 min |
| Apr 23, 10:28 AM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Apr 23, 11:20 AM CDT | Special Weather Statement | DDC | Ellis | 25 min |
| Apr 23, 11:48 AM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| Apr 23, 4:37 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Apr 23, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| Apr 23, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 42 min |
| Apr 23, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Apr 23, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 39 min |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Apr 23, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Apr 23, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| Apr 23, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Apr 23, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 52 min |
| Apr 23, 6:25 PM CDT | Tornado Warning | DDC | Lane, Scott | 35 min |
| Apr 23, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 31 min |
| Apr 23, 6:37 PM CDT | Special Weather Statement | DDC | Haskell | 23 min |
| Apr 23, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 44 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.